Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Leg Muscle/Tendon problems, Tennis Elbow, Stavudine & PIs.
Aug 2, 1999

Many yrs. ago on Zydovudine monotherapy.

3yrs ago started:

1.Didanosine caused parotitis changed to Stavudine.

2.Lamivudine.

3.Ritonavir changed due to side effects to Indinavir which caused

lipodystrophy, changed to Ritonavir/Saquinavir. Changed to Efavirenz

1 yr. ago

4.1 yr. ago started Testosterone patches 1 per day seems enough (2

usual number).

So now on Efavirenz, Stavudine, Lamivudine, Hydroxyurea, Testosterone

plus antioxidants etc.

Loss of fat on face & limbs - fat hernia in old abdominal wound -

lost all fat on soles of feet making walking far very difficult -

various enthesopathies like bilateral tennis elbow, knee problems +

severe blood lipid disturbances.

After change from PI to Efav. physical appearance & blood picture

improved a little. Walking improved but tennis elbow remains on one

side.

3 weeks ago developed posterior compartment syndrome around lower end of soleus/gastrognemius muscles on both sides- controlled with ice, NSAIs, rest and deep massage. But this keeps coming back after doing any exercise. Also have been getting tenosynovitis in flexor tendons of both forearms over last month. All this not helped by full doses of ibuprofen.

I'm a pretty sporty, dancing 57 year old (but, as they always say,

looks much younger: true in my case!) who plays guitar etc. Find

musculoskeletal problems impossible to cope with.

Response from Dr. Cohen

Well, this is a tough one. Since it is hard to tell what you have going on, and how much of it is the meds, versus some other issues.

But one way you might consider figuring out if this is the meds - is to talk with your clinician about a drug interruption. Of the whole combo. Since it sounds like you are miserable. And you have already done several drug substitutions. And are still miserable. A switch of still one med for another is possible... since you haven't taken them all. But at this point it isn't clear which, if any of your meds, takes any blame for how you are doing. So it is not clear which one needs a substitution. If any. (One med in your combo - the hydrea - is playing an uncertain role here and could be a consideration of stopping just one med initially.)

You don't mention your current viral load and CD4 count. This interruption could be done for anyone - but would need to be considered most carefully for those with lower counts, since there have been some reports of sudden drops in those who do stop. So you would need to weigh this consideration based on where your counts are.

If the interruption for some period of days to weeks helps return you towards feeling better - then you can have the review of what meds you haven't taken yet as alternatives for those in your current combo. And if this does not help - you can at least keep looking for options other than changing your meds to see what could help. How long to wait is a big issue if you do stop - but again this can be based on judgement, including your viral load when you stop, your counts, and whether there is even any initial change at all to suggest that going longer might be more helpful.

You might also consider seeing a rheumatologist who knows something about HIV - they specialize in problems of diffuse aches and pains...

A tough problem. good luck.

By the way - not sure where you live - but the word enthesopathy suggests either a thesaurus or somewhere other than the US...

CC



Previous
HIV Specialist
Next
hiv and hep c

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement